So as a result of feeling a bit better lately, I have been trying to go off all of my opioid pain medications, which at one point totaled as much as 60 mg. a day — three, eight-hour time release 15 mg. morphine pills and then as many as three, short-acting, 5 mg. hydrocodone as needed.
I worked my way down from 60 mg. a day to 15 mg. a day over the course of a month, and then tried to drop down to zero. It did not go well. You can read more about that here.
A little over a week after trying to go cold turkey, for various reasons involving a fresh pain flare and horrific withdrawal symptoms, I ended up back on the drugs. And I have spent the last few months working with a team of doctors trying to figure all this out and attempting to slowly taper off those last 15 mg.
This is what it’s been like:
Withdrawal is sneezing. Every three or four minutes. As soon as the opioids wear off at all — it’s sneezing.
And it’s anxiety. And waking up drenched in sweat. And it’s the kind of diarrhea that you have to learn to accept as a part of your life now. The kind that fills the toilet multiple times a day and leaves your legs weak.
It’s calling your high school boyfriend at 2 p.m. on a Friday because you’re in Target having an anxiety attack for no reason and you need to talk to someone, anyone, or you might actually die right there between the fitting room and the yoga pants display. It’s immediately regretting that phone call and then having anxiety about why you made it in the first place.
It’s not sleeping. God is withdrawal not sleeping. It’s, you’re lucky if you get four hours in one night. And waking up at 3 a.m. like normal people wake up at 7 a.m. or 8 a.m. or even 9 a.m.
It’s giving up, and then trying again tomorrow.
It’s realizing that cutting your pills in half and taking them in a different time configuration actually helps a lot. And it’s tracking every dose and every symptom in Google Keep.
It’s deciding that maybe dating isn’t the greatest idea when your fight or flight response is literally kicking in every time it takes a guy more than seven minutes to respond to a text message. It’s giving in and hooking up with a guy on a Tuesday night anyway because the escape is worth the mess you’ll have to deal with in the morning.
It’s doing a lot of things you aren’t proud of.
It’s your primary care doctor telling you that other people have no problems at all going off these drugs, then qualifying his statement with, “But, I mean, I believe you,” which somehow implies he doesn’t.
It’s reaching out to your old psychologist and pleading for help, and then getting referred to a psychiatrist who specializes in this sort of thing and finally finding one person on the whole entire Earth who actually has some idea of what you’re going through.
It’s a glass of wine, and a handful of Advil, and lots of sugar candy, as you try to find anything to help manage the symptoms.
It’s slow. Withdrawal is maddeningly slow. It’s going down 1.25 mg. in a day and feeling like the world is ending and waking up more anxious than you’ve ever been. And wondering if you can actually do this.
And then it’s a post anxiety-crash four hours later, and being so tired that you can’t even move your arm to check your phone.
Withdrawal is multiple people calling you a drug addict to your face because your body is physically dependent on a medication you were given by a doctor. It’s multiple people saying you just need more willpower and more prayer and more desire to get off the drugs.
It’s wondering if maybe you are a drug addict.
It’s trying to eat Taco Bell because Taco Bell usually solves everything and then realizing that you can’t even stomach a cheesy gordita crunch because the withdrawal has destroyed your appetite.
It’s working out to help the anxiety, and using the stupid Calm App for meditations that never work, and texting your best friend 72 times an hour so that you know you’re not alone. And then texting her again. And it’s breathing her oxygen for awhile because you don’t seem to have any of your own.
It’s intestinal cramping so severe that you’re literally doubled over in pain on the couch, crying out in pain, wondering if this is the end.
It’s deciding to go back to church because for some reason, for that hour each week, you feel maybe a little bit of peace.
Withdrawal is feeling weak.
It’s wondering if you’ll ever feel normal again. It’s wondering that over and over and over and trying to convince yourself that someday you will get a full night’s sleep and you won’t wake up covered in sweat and you won’t have diarrhea first thing in the morning and you won’t have the crushing feeling of anxiety as you greet the day.
Withdrawal is trying to live a normal life while your body goes through hell every day. It’s trying to work and be a good friend and a decent human being when all you want to do is die. It’s trying to figure out how much information, exactly, you should give your boss about your opioid dependence.
It’s having a pain flare and thinking that maybe the drugs were doing more than you thought, and wondering if you’re even doing the right thing.
It’s saying that John Green quote about survival to yourself 59 times a day. The one that goes, “I’m not saying that everything is survivable. Just that everything except the last thing is.” And then it’s reminding yourself that this is probably not the last thing.
And it’s reaching out to your Facebook friend who has the same chronic pain you have and him telling you that you have to do this — it’s important that you do this — because if you don’t the next best option is in-treatment and you don’t want that.
It’s trying to distract yourself with The Hobbit, and Spotlight and Downton Abbey, and Facebook.
Withdrawal is still happening. It’s ongoing. It’s a long-term goal. A hope that one day you’ll be clean — whatever that means.
It’s praying, and crying, and giving up, and trying again.
And it’s sneezing.